Anaphylaxis from depot medroxyprogesterone acetate in an adolescent girl

Obstet Gynecol. 2011 Aug;118(2 Pt 2):443-445. doi: 10.1097/AOG.0b013e318213cd49.

Abstract

Background: Anaphylaxis postinjection of depot medroxyprogesterone acetate (DMPA) has been rarely reported in adult women.

Case: A 16-year-old girl developed anaphylaxis after receiving 150 mg of DMPA intramuscularly. She previously had received four injections of DMPA without any adverse reactions, including two earlier doses from the same lot number. She initially was treated in the clinic and was stabilized in the emergency department, with full recovery. She subsequently underwent allergy testing, which was inconclusive, and decided to use the copper intrauterine device for ongoing contraception.

Conclusion: Anaphylaxis, a rare complication of DMPA, can occur even if a patient had no adverse reactions from previous injections from the same lot number.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Anaphylaxis / chemically induced*
  • Anaphylaxis / drug therapy
  • Anti-Allergic Agents / therapeutic use
  • Contraceptive Agents, Female / administration & dosage
  • Contraceptive Agents, Female / adverse effects*
  • Delayed-Action Preparations / adverse effects
  • Dexamethasone / therapeutic use
  • Diphenhydramine / therapeutic use
  • Epinephrine / therapeutic use
  • Famotidine / therapeutic use
  • Female
  • Humans
  • Intrauterine Devices, Copper
  • Medroxyprogesterone Acetate / adverse effects*
  • Skin Tests

Substances

  • Anti-Allergic Agents
  • Contraceptive Agents, Female
  • Delayed-Action Preparations
  • Famotidine
  • Dexamethasone
  • Diphenhydramine
  • Medroxyprogesterone Acetate
  • Epinephrine